Indiana, 2001

Damaging Wind in Indiana, September 9, 2001

September 9, 2001 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 9, 3:00 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 9, 3:00 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN SEP 9 2001

FCST CHALLENGE IS SVR POTENTIAL AND POPS IN TONIGHT PD.

MSAS ANALYSIS INDICATED LOW PRES CNTR OVR CNTRL LMIC WITH A
PREFRONTAL TROF EXTENDING TO SW IN.  CDFNT EXTD SW FM LOW TO NEAR
KILX. MOISTURE CONVERGENCE AND INSTABILITY AXIS WERE JUST E OF SFC
TROF. ONE LN OF TSRA WAS JUST AHD OF SFC TROF...WITH ANOTHER
BISECTING CNTRL SXNS OF CWFA.  INSTABILITY RMNS MARGINAL WITH SFC LI
VALUES TO MINUS 4 AND CAPES OF 1000 TO 1500 J/KG.  HOWEVER...WLCI3
PROFILER INDICATED 55 KT WNDS AT 4K FT.  TORNADO WATCH CONTINUES IN
EFFECT FOR MI COUNTIES WHERE BETTER DIRECTIONAL SHEAR IN PLACE DUE TO
BACKING LOW LVL WNDS.  SVR WATCH IN EFFECT FOR MUCH OF RMNDR OF
CWFA DUE TO STRENGTH OF WND FIELDS.  REGARDING MODELS...AVN STILL A
BIT FASTER WITH MOVEMENT OF CDFNT WITH ETA AND NGM TRYING TO CATCH
UP.  AVN HAS BEEN MORE CONSISTENT OF LATE...BUT BASED ON CURRENT
FRONTAL POSITION...PREFER A COMPROMISE OF ETA AND AVN.  WITH MID
LVL FEATURES...MODELS IN AGREEMENT WITH BRINGING 5H TROF ACRS RGN
TONIGHT. GIVEN DPVA...FRONTAL FORCING AND HELP FM UPPER JET...
WL OPT FOR CATEGORICAL POPS FOR TONIGHT WITH SVR WORDING AS
APPROPRIATE BASED ON ABOVE DISCUSSION.  OTHERWISE...FCST LOOKS DRY
THROUGH SUN.

CURRENT UPSTREAM TEMPS COOLER THAN ADVERTISED BY MODELS...SO WL TRIM
FWC AND MAV NUMBERS FIRST COUPLE OF PDS...DESPITE LESS THAN
IMPRESSIVE COLD AIR ADVECTION IN MODELS.

.IWX...NONE.

BARJENBRUCH

In the hours before

Special weather statement, Sep 9, 5:40 PM EST, 3 minutes before
INZ004>009-014>018-022>027-032>034-MIZ077>081-OHZ001-002-004-005-015-
016-024-025-092310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EST SUN SEP 9 2001

AT 530 PM A COLD FRONT WAS LOCATED FROM AROUND THREE RIVERS
MICHIGAN TO PERU INDIANA. TO THE WEST OF THIS COLD FRONT...THE
THREAT OF SEVERE WEATHER HAS ENDED. TO THE EAST OF THE FRONT THE
THREAT OF SEVERE WEATHER CONTINUES.

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE COUNTIES OF BERRIEN...
CASS AND ST. JOSEPH IN SOUTHERN MICHIGAN.  THE TORNADO WATCH
REMAINS IN EFFECT FOR BRANCH AND HILLSDALE COUNTIES IN SOUTHERN
MICHIGAN.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED WEST OF A LINE
FROM GOSHEN TO PERU.  THUS... THE SEVERE THUNDERSTORM WATCH IS NO
LONGER IN EFFECT IN ELKHART... ST. JOSEPH...MARSHALL... KOSCIUSKO...
FULTON... CASS... AND MIAMI COUNTIES IN NORTHERN INDIANA.
THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9PM EST...10
PM EDT FOR NORTHEAST INDIANA AND NORTHWEST OHIO.

The radar

The Northern Indiana radar (KIWX), 69 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
September 9, 5:43 PM EST
Where
Steuben County, 1 mi N of Hamilton
Reported by
AMATEUR RADIO
Coordinates
41.550, -84.917

Tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268929.